How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Todd Your Own Question
Dr. Todd
Dr. Todd, Large Animal Vet
Category: Large Animal Veterinary
Satisfied Customers: 754
Experience:  35 years of experience
Type Your Large Animal Veterinary Question Here...
Dr. Todd is online now
A new question is answered every 9 seconds

My four month old lamb has suddenly become weak in the rear,

Customer Question

My four month old lamb has suddenly become weak in the rear, dragging at times one leg, holding the other up, staggering. Her tails hangs to one side. It looks neurological in nature (I have been told) and have added loose minerals and salts (there were blocks for the sheep previously) in case of deficiency. We don't know what if anything happened to her accident wise, we woke up three mornings ago and this was how she was. She doesn't seem to be getting worse, she's slightly stronger today and she is not in distress. She is eating, drinking, grazing and hanging with her buddies as normal. I have a video clip I took yesterday, if that would be helpful where do I send it?

Thanks for any input.
Submitted: 5 years ago.
Category: Large Animal Veterinary
Expert:  Dr. Todd replied 5 years ago.

There are two deficiencies that might be causing your lamb's problem.


Thiamine deficiency can cause neurological problems.


Selenium deficiency can cause muscular problems.


The mineral blocks you have provided may not supply enough thiamine or selenium.


The deficiencies can be treated by injections. BO SE will provide selenium. It can be injected in the muscle. Injectable thiamine (B-12) should be given in the vein.

Customer: replied 5 years ago.
Hi Dr. Todd, we have tried B-12 last week, treated for Menegeal worm with one vet with Panacur and an injection of Dexamethrose (sp?? steroid) . No great improvement over the weekend.

Today she was seen by a vet and treated with Selenium/Vit E injection --she's rear end lame/neuro. She is now walking sideways. We xrayed her also today and there are no obvious problems or breaks in the back/hips.

I hope the selenium will make a difference but I don't see one as of yet. It's cooler today than it has been (was over 105 degrees last few days) and she seems stronger but still very compromised on the back end. Our vet has told us to give her time as long as she's eating, drinking and not suffering. She keeps up with her buddy in the field and only really struggled in the heat the last 2 days and now we have set up fans in the lean to and she is not panting and ok.

This is our pet and we really love her.

Please share any other ideas you might have.
Thanks, Anne
Expert:  Dr. Todd replied 5 years ago.

Another possible explanation for the neurological symptoms is trauma to the nervous system.

The dexamethasone may have reduced swelling in the nervous system which may be the reason for the slight improvement.

Any improvement, even a slight imrovement, is good.

Ask your veterinarian about additional dexamethasone therapy.

Dr. Todd and other Large Animal Veterinary Specialists are ready to help you
Customer: replied 5 years ago.
HI Dr. Todd we started her on prednisone today. I'm hoping for a miracle. Thanks for your help. anne
Expert:  Dr. Todd replied 5 years ago.
I hope it helps.

Related Large Animal Veterinary Questions